link to original post

If you’ve ever taken a pre-workout supplement to get you energized for a tough gym sesh, then you may know the uncomfortable feeling that often comes with sipping these concoctions: your face gets itchy and your hands and feet feel tingly. And while this is usually a harmless symptom that goes away as soon as you start pumping out reps, it’s an odd enough bodily reaction that has us scratching our heads (literally).

Pre-workout supplements, which can come in powdered or pill form, are supposed to help boost energy, strength, and endurance with a variety of vitamins and ingredients. They’re usually made with caffeine and B12 (for energy), creatine (to increase strength and muscle size), and the amino acid tyrosine (to improve performance and focus). But they also usually contain two ingredients that can give you that uncomfortable itching side effect: beta-alanine and niacin.

Beta-alanine is an amino acid that decreases muscle fatigue during high-intensity exercise by increasing carnosine in the muscle, explained Pamela S. Hinton, PhD, associate professor of nutrition and exercise physiology at the University of Missouri. When you work out with high intensity, acid builds up in the muscles and causes the muscle burn we are familiar with. However, the carnosine helps buffer this acid production, meaning you ideally won’t feel this burn as quickly. But it can also cause unpleasant side effects.

“Beta-alanine is a non-essential amino acid, meaning we can make it from other amino acids and do not need a dietary source,” Dr. Hinton said. “Beta-alanine binds and activates specific type of receptors in certain skin neurons. Activation of these neurons causes the sensations of burning, itching, and tingling.”

Although beta-alanine is common in pre-workouts, another ingredient that’s less prevalent but can still cause an unpleasant side effect is niacin. Niacin is a water-soluble B vitamin (B3) that is needed for energy metabolism, and higher doses of niacin have been used to treat high cholesterol, explained Dr. Hinton. But at higher doses, it can cause skin flushing and potentially tingling and itching.

If you see a pre-workout supplement with niacin in it, you may be better skipping it altogether. This B vitamin may actually cause your muscles to burn through its glycogen stores faster. Glycogen, generated from the carbohydrates we eat, is what your muscles use for energy. But niacin could cause a premature depleting of glycogen in your muscles, which can impede performance.

Overall, pre-workout supplements are generally harmless for the average healthy person when taken at the appropriate doses, says Patrick Saracino, CSCS, research assistant at the Institute of Sports Sciences and Medicine at Florida State University. Of course, you should always check with your doctor before starting a new supplement or workout regimen to be 100 percent sure. Regardless, the side effects of itching and tingling are nothing to be worried about — just make sure you read the package and don’t exceed the recommended serving size.

Image Source: POPSUGAR Photography / Ericka McConnell

Comments

comments

LEAVE A REPLY

Please enter your comment!
Please enter your name here